Alert archive / Massachusetts / Frost Advisories in 2022
Frost Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Apr 30, 2022, 3:16 PM EDT for 9 counties in Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Kent County, Providence County, Rhode Island. It took effect at May 1, 2022, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2022, 3:16 PM EDT (19:16 UTC)
- In effect from
- May 1, 2022, 12:00 AM EDT
- Expired
- May 1, 2022, 6:51 AM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
Counties Northeastern Connecticut Planning Region, CT, Bristol County, MA, Dukes County, MA, Essex County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS71 KBOX 301916 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 316 PM EDT Sat Apr 30 2022 CTZ003-004-MAZ005-006-009>014-017-018-020-021-023-RIZ001-003- 010830- /O.NEW.KBOX.FR.Y.0002.220501T0400Z-220501T1100Z/ Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Dukes MA-Northwest Providence RI- Western Kent RI- Including the cities of Union, Vernon, Putnam, Willimantic, Framingham, Lowell, Lawrence, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Taunton, Brockton, Fall River, New Bedford, Mattapoisett, Vineyard Haven, Foster, Smithfield, Coventry, and West Greenwich 316 PM EDT Sat Apr 30 2022 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of northern Connecticut, central, eastern, northeastern, southeastern and western Massachusetts and northern Rhode Island. * WHEN...From midnight tonight to 7 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
2 follow-up statements
122 WWUS71 KBOX 010651 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 251 AM EDT Sun May 1 2022 MAZ020-021-023-010800- /O.CAN.KBOX.FR.Y.0002.000000T0000Z-220501T1100Z/ Southern Bristol MA-Southern Plymouth MA-Dukes MA- Including the cities of Fall River, New Bedford, Mattapoisett, and Vineyard Haven 251 AM EDT Sun May 1 2022 ...FROST ADVISORY IS CANCELLED... Temperatures in the upper 30s to low 40s through sunrise are too warm to support frost. Therefore the Frost Advisory is cancelled. $$ CTZ003-004-MAZ005-006-009>014-017-018-RIZ001-003-011100- /O.CON.KBOX.FR.Y.0002.000000T0000Z-220501T1100Z/ Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Northern Bristol MA-Western Plymouth MA-Northwest Providence RI- Western Kent RI- Including the cities of Union, Vernon, Putnam, Willimantic, Framingham, Lowell, Lawrence, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Taunton, Brockton, Foster, Smithfield, Coventry, and West Greenwich 251 AM EDT Sun May 1 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of northern Connecticut, central, eastern, northeastern, southeastern and western Massachusetts and northern Rhode Island. * WHEN...Until 7 AM EDT. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
692 WWUS71 KBOX 011051 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 651 AM EDT Sun May 1 2022 CTZ003-004-MAZ005-006-009>014-017-018-RIZ001-003-011200- /O.CAN.KBOX.FR.Y.0002.000000T0000Z-220501T1100Z/ Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Northern Bristol MA-Western Plymouth MA-Northwest Providence RI- Western Kent RI- Including the cities of Union, Vernon, Putnam, Willimantic, Framingham, Lowell, Lawrence, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Taunton, Brockton, Foster, Smithfield, Coventry, and West Greenwich 651 AM EDT Sun May 1 2022 ...FROST ADVISORY WILL EXPIRE AT 7 AM THIS MORNING... The Frost Advisory will be allowed to expire as temperatures will quickly rise into the 50s and 60s this morning. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Apr 30, 10:37 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 30, 10:37 AM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1037 AM EDT Sat Apr 30 2022
.SYNOPSIS...
Dry weather continues today, and while temperatures will still
be cooler than normal, winds will be less gusty than the last
couple days. Milder weather then returns for Sunday, except near
the coastlines where seabreezes develop. Light shower chances
Monday and perhaps Tuesday. Another shot for showers on
Wednesday before drier weather returns late in the week.
Temperatures appear to be near to above normal.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM UPDATE...
No changes in the latest update. Forecast remains on track.
PREVIOUS DISCUSSION...
Southern New England continues to be parked between a pesky,
vertically stacked low over the Canadian Maritimes and a ridge
associated with a 1028 mb high pressure over Ontario. Another
slug of moisture now across western ME looks to advance
southward into the morning hours today, which should bring
scattered to broken cloudiness across central/eastern MA and
into RI this morning into early-afternoon, then diminishing into
later in the day. For eastern MA and RI, as clouds begin to
scatter out, weakness in the sea-level pressure field develops
and allows for winds to turn more onshore/sea-breeze to develop.
Kept temps here a little cooler than inland with highs in the
mid 50s. Greater sunshine and milder temperatures expected
across western MA and northern CT, where full mixing to 850 mb
temps near 0C should bring highs in the lower to mid 60s.
Compared to the last few days, meteorological conditions for
fire weather appear more marginal. Still is quite dry but lowest
relative humidities are higher (25 to 35 percent) and northerly
winds are lighter.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
340 AM Update:
Tonight:
Any coastal seabreezes end early tonight, with a brief period of
light NW winds before decoupling as ridge moves into western New
England. Neutral thermal advection on the synoptic level is
offset by clear and calm conditions supporting strong to ideal
radiational cooling. Lows are heavily MOS-based, basically an
equal-parts mix of the MET and the MAV which brings lows in the
mid 30s for our typical radiator sites to the upper 30s-mid 40s
for the cities and eastern Barnstable and Nantucket.
Focus for tonight is on frost/freeze potential, where the
frost/freeze program is considered active. On that note, we'll
be opening up several additional forecast zones valid the
morning of May 1st. The only forecast zones that would still be
inactive are northwest Middlesex and northern Worcester
Counties, Franklin and western Hampshire Counties. Moisture
levels are a little higher than the last few days and thus think
there's a better shot for frost tonight, particularly in areas
along I-495 as well as Hampden and eastern Hampshire County in
MA as well as northern Providence County in RI. Frost is
possible but more of a dicier proposition for the North Shore,
Dukes and into western Barnstable Counties in MA and into
Windham County in CT. Included patchy frost in the grids for
these areas, but after coordination with GYX, ALY and OKX, opted
to wait another model cycle before considering issuing any
frost headlines.
Sunday:
High pressure moves over Southern New England, with light winds
becoming SW as we move into the afternoon. The exception is
along the eastern MA coast where a sea-breeze/onshore flow and
its cooling influence should develop around late-morning to noon
and continue thru the day. High clouds approach late in the day
ahead of a warm front, but many should see full sun for the
balance of the day.
Challenging temperature forecast for Sunday. Other than along
the southern and eastern coasts with the sea-breeze, given how
dry we've been and the warm bias dry soils have on temps, some
downsloping and 850 temps +4 to +7C, there's a pretty legitimate
risk that temps away from the coast could punch higher than
most guidance indicates. So while coastal New England could
struggle to reach 60 degrees, think highs well into the 60s to
low 70s seem achievable in the interior. It seems likely the
E/SE onshore flow stays around all day, but it's possible if the
breeze is weaker that areas near the eastern coast could
briefly rise into the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights
* Temps near to above normal for much of the upcoming week.
* Spotty showers Monday perhaps into Tuesday. Better shot for more
widespread showers late Tuesday through Wednesday. Drier weather
returns late in the week.
Sunday night through Tuesday...
Unsettled through this period as a frontal system slides through on
Monday. Though a weak trough and onshore flow could keep us drizzly
or with lingering showers on Tuesday. Confidence higher in the
forecast Sunday night through Monday.
A trough will lift into the Great Lakes/eastern Ontario on Monday.
Expect a weak frontal system to slide through much of the region on
Monday. Should see a weak low develop along/south of the south
coast, which depending on its strength/position could bring onshore
flow. Still uncertainty on this coastal low that develops as
convection firing offshore from NC/VA will impact the
position/strength of the low. Per GEFS/EPS/GEPS guidance should see
light precip across the region just a question if we see some higher
amounts. Per WPC Cluster Analysis the vast majority of members show
around 0.10 inches or less. There are some wetter solutions, which
contain 15 out of 100 members. This features a deeper trough and as
a result a deeper low south of the south coast. The 00Z NAM/GEM is
similar to the drier solutions with a weaker surface low that is
further offshore. Regardless, do think that the NBM slight chance to
chance PoPs cover the situation well on Monday. Did dial back
chances on late Sunday as the NBM brings the precip chances in a tad
bit too quickly.
Less certain on precip chances for Tuesday as the frontal boundary
may be stalled over the region. On top of this we may have
persistent onshore flow, so could be more drizzly vs spotty showers.
Still too early to tell especially for the first half of the day.
However, could dry out during the afternoon as high pressure settles
in over the Gulf of Maine/Nova Scotia.
Could potentially need to bring down temps on Monday and perhaps
Tuesday due to prolonged onshore flow. Not certain on this due to
the lows intensity/position offshore, so have stuck with the NBM for
now. Highs range from the mid 50s to the mid 60s.
Late Tuesday through Wednesday...
Higher confidence in more widespread rain showers, but lower on the
exact details. There could even be some thunderstorms, but this will
largely be dependent on the track of the surface low. A trough will
lift from the Mid Mississippi River Valley late on Tuesday into New
England by late Wednesday.
Biggest uncertainty at this time is the amplitude and position of
the trough. A deeper trough develops a deeper low off the Mid
Atlantic coast, which would keep us in more onshore and stable
keeping us out of the thunder risk. This is shown well be the 00Z
GFS/ECMWF. Whereas as weaker trough keeps the surface low more over
interior NY State and keeps us in the warm sector. The result is the
potential risk for thunderstorms. Not certain what the right
direction is at this point, so will need to stay tuned to future
updates. Given this will also have ramifications on lower level wind
directions am not as confident on temperatures. Leaned on NBM due to
the uncertainty. Highs range from the mid 50s to mid 60s.
Thursday and Friday...
Anticipating drier weather on Thursday and perhaps into Friday.
Higher confidence in the drier forecast for Thursday at this point.
Will have a ridge axis building into the Great Lakes region for late
in the week, while a cutoff rotates around northern Quebec. A
surface high will nudge into the region for Thursday. The high may
still be over the region for Friday. Lots of uncertainty on if the
ridge breaks down and how energy over the central US interacts with
the cutoff over Quebec.
Have leaned pretty heavily on the NBM due to the uncertainty this
far out. Would be leaning toward a drier forecast for Friday given
75 members feature the ridge not breaking down over the Great
Lakes/Mid Mississippi River Valley, this is similar to the
operational ECWMF/GEM. The other 25 do break the ridge down and
result in a deeper trough over the Great Lakes region, which would
bring a wetter solution for southern New England - similar to the
00Z GFS. Still lots of time for this to change. Stay tuned!
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today...High confidence.
VFR for the vast majority of the region. Will have some
borderline MVFR ceilings across the Cape/Islands. N to NNW
winds at 5-15 kts this morning. Could have some 20-25 kts gust
early this morning. Winds and gusts diminish as the pressure
gradient relaxes. Should fall to around 5-10 kts during the
afternoon. Expect sea breeze for BOS/eastern MA coast developing
around 16 to 18z, winds mainly NE to E/ESE.
Tonight...High confidence.
VFR tonight with winds becoming light and variable as high
pressure builds in overhead.
Sunday...High confidence.
VFR with mid to high clouds spreading into western area late.
Light winds become SW 5-10 kt late. Sea breeze/onshore winds at
BOS starting 15z continuing into early evening.
KBOS TAF...High confidence in TAF. Expect sea breeze today,
onset time approximately 16-18z.
KBDL TAF...High confidence in TAF.
Outlook /Sunday Night through Wednesday/...
Sunday Night: VFR.
Monday: VFR. Chance SHRA.
Monday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.
Tuesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA.
Wednesday: Mainly VFR, with areas IFR possible. Breezy. SHRA
likely.
&&
.MARINE...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
345 AM Update:
SCAs remain in effect until 4 PM today on the eastern outer
waters, mainly from leftover 4-6 ft waves and borderline SCA
gusts.
Today through Sunday: High confidence.
NW gusts 10-20 kt (around 25 kt eastern waters) ease today. Seas
could still be in the SCA range thru aftn given the longer
fetch. However SCA conditions to end late aftn. Light winds and
seas diminishing to 2-4 ft tonight. Winds become SW around 10-15
kt by Sunday late morning, with seas around 2-3 ft.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Winds less than 25 kt.
Monday: Winds less than 25 kt. Chance of rain showers.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ250-
254.
&&
SYNOPSIS...BL/Loconto
NEAR TERM...Loconto/Chai
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...BL/Loconto
MARINE...BL/LocontoHazardous weather outlook, Apr 30, 4:13 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 413 AM EDT Sat Apr 30 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-010815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 413 AM EDT Sat Apr 30 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-010815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 413 AM EDT Sat Apr 30 2022 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
Nearby
Frost Advisories in Massachusetts, 2022Frost Advisories in Rhode Island, 2022Frost Advisories in Connecticut, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.